Commentarii Mathematici Helvetici
Full-Text PDF (279 KB) | Metadata | Table of Contents | CMH summary
Published online: 2003-03-31
Kazhdan's property (T), $L^2$-spectrum and isoperimetric inequalities for locally symmetric spacesEnrico Leuzinger (1) Karlsruhe Institute of Technology (KIT), Germany
Let $V =\Gamma\backslash G/K$ be a Riemannian locally symmetric space of nonpositive sectional curvature and such that the isometry group G of its universal covering space has Kazhdan's property (T). We establish strong dichotomies between the finite and infinite volume case. In particular, we characterize lattices (or, equivalently, arithmetic groups) among discrete subgroups $\Gamma\subset G$ in various ways (e.g., in terms of critical exponents, the bottom of the spectrum of the Laplacian and the behaviour of the Brownian motion on V).
Keywords: Discrete subgroups of semisimple Lie groups, Kazhdan's property (T), isoperimetric inequalities, $L^2$ -spectrum, locally symmetric spaces, rigidity, Brownian motion
Leuzinger Enrico: Kazhdan's property (T), $L^2$-spectrum and isoperimetric inequalities for locally symmetric spaces. Comment. Math. Helv. 78 (2003), 116-133. doi: 10.1007/s000140300005